Ready to get help? Our Treatment Consultants are available 24/7.
banner-img
Effects of Drug Overdose on Your Body

Effects of Drug Overdose on Your Body

Illegal drugs are not new and has been an increasingly severe problem since the 80s. In 2017 alone, there were more than 4,000 drug-related deaths in Canada caused by overdose. This dangerous statistic highlights the importance of ensuring the continuation of drug addiction recovery centres in Toronto and across the country as well.

With so many people affected by this tragedy in Canada, it’s important to know what really happens to someone’s body when they overdose and how to deal with it.

drug addiction recovery centres in Toronto

What Is an Overdose?

An overdose occurs when the human body is overwhelmed by the toxic chemicals in a substance or mix of substances. Overdoses caused by drugs can be both intentional or accidental. They can be the result of an addiction to illicit drugs as well as prescription medications. The reason this may happen is that regular doses of a drug are no longer as effective as they once had been, which causes people to take more than what is safe.

Unfortunately, in most cases drug overdoses are fatal, however, it is possible to save someone who has overdosed if they are given medical attention quickly enough. Depending on which drug is the cause of the overdose, there are a few different ways that your body can become overwhelmed by these dangerous substances. However, the most common reaction caused by a chemical drug overdose is respiratory failure, which is the reason why death may occur.

What Drugs Can Cause an Overdose?

A wide variety of different drugs—both illegal and not—can lead to overdose. A report from the Centers for Disease Control and Prevention (CDC) listed the top ten most frequently cited drugs that were connected to overdose cases. These drugs include the following:

  • Fentanyl
  • Heroin
  • Hydrocodone
  • Methadone
  • Morphine
  • Oxycodone
  • Alprazolam
  • Diazepam
  • Cocaine
  • Methamphetamine

Drug Overdose Symptoms

It’s hard to understand what actually happens to the body during an overdose since the user themselves rarely realize that it’s happening to them. A sober person might be able to understand that the victim has overdosed if they notice these signs:

  • Extreme drowsiness
  • Cold hands
  • Hazy thinking
  • Severe nausea
  • Constant vomiting
  • And slower breaths than usual (less than 10 in a minute)

But what actually happens in a person’s body when it’s overdosed?

overdosed problems

What Happens During an Overdose?

As an example, let’s take a look at what happens to the human body when it overdoses on opioids:

It Spreads Throughout Your Body

When you use opioids and inject or snort it, it’s absorbed by the body and quickly spreads out. The drug travels through your synapses, your heart, and your lungs. When your blood is being pumped out and is rich in opioid, it pushes out to the rest of the body and shuts your opioid receptors throughout your system.

You Become Euphoric

When opioid does reach your brain, you get a sense of euphoria and become really happy – it’s carried through a blood-brain barrier and enter the reward circuit or what’s usually called nucleus accumbens. This is where dopamine (a happy hormone) is made and it’s the feeling you get after a good exercise. Eventually, it attaches itself to a different place – GABAergic neurons. The GABA prevents too much production of dopamine – it can cause paranoia and agitation. What opioid do is that it attacks GABA and lets you feel too much happiness than what’s permitted.

Your Breathing Becomes Slow

Opioids also attack the system responsible for breathing and sleeping. There is a respiratory control that reacts to the amount of carbon dioxide in the body and causes you to involuntarily breathe. An opioid overdose shuts that off and makes you breathe slower until you eventually stop breathing.

Your Heart Slows Down

When the opioid interferes with the neurological signals, your heart reacts by having abnormal rhythms, due to its low oxygen levels. Some patients who experience overdose get cardiac arrest because of this abnormal heartbeat.

Your Organs Start to Shut Down

When the opioid infects your brain, it releases the wrong signals for breathing. This will eventually cause the lungs and the heart to barely work. Because the brain and the heart barely work, there are dangerous levels of oxygen in your body and this will eventually lead to brain damage. If there’s no oxygen inhaled within 4 minutes, the brain damage will likely become permanent and likely cause death.

Your Mouth Foams or You Choke

An overdose can cause you to foam in the mouth because of pulmonary edema, or a fluid leak in airspaces in the lung. It happens when the heart starts to fail. Opioid overdose also causes aspiration – a natural gag response is suppressed due to the opioid in the system. When you lose consciousness, you can’t expel the vomit, and when that happens, you choke on your own vomit and you will die.

Your Brain Is Permanently Damaged

Even if you are given Narcan quickly enough, you will still likely have permanent brain damage from the lack of oxygen. This causes seizures and can sometimes make the damage worse. You will likely be paralyzed and unable to speak.

How to Help Drug Overdose Survivors

Oftentimes, a drug overdose can be the wake-up call that an addict truly has a problem. It proves that they are not in control of their addiction like they may have previously thought and in most cases can be the reason why they decide to finally seek help.

Drug addiction recovery centres in Toronto and the surrounding area play an important part in helping addicts reach sobriety successfully. They can help addicts heal emotionally, mentally, and physically. Freedom From Addiction is one of many drug rehab centres that can provide addicts and their loved ones the support they’ll need for this difficult journey. If you’re interested in finding out more about how we can help, contact us today.

Comments

Leave a Reply

Your email address will not be published. Required fields are marked *